Minnesota, 2019Flood in Minnesota, April 20 to 30, 2019
April 20 to 30, 2019 · NWS ARX · 1 event in 1 county or zone
A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lake City (Wabasha County) in late April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lake City (Wabasha County) in late April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 20, 11:38 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 20, 11:38 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Sat Apr 20 2019
.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Sat Apr 20 2019
At 3 AM, a ridge of high pressure kept skies clear across the
Upper Mississippi River Valley. Temperatures in central Wisconsin
were in the mid and upper 20s. Elsewhere the temperatures ranged
from the lower 30s to lower 40s.
For today, skies will remain mainly sunny. High temperatures will
range from the mid-60s to lower 70s. The warmest temperatures will
be found along and west of the Mississippi River.
For tonight, a short wave trough will move east along the
US/Canadian border. It's associated cold front will approach the
area from the northwest. This system will bring a scattered to
broken deck of mid and high clouds to the area. The greatest
amount of clouds will be found north of Interstate 90. The
combination of these clouds and southerly winds will result in the
low temperatures only falling off into the 40s.
.LONG TERM...(Sunday through Friday)
Issued at 338 AM CDT Sat Apr 20 2019
On Sunday, 925 mb temperatures will climb into the 17 to 20C range
and 850 mb temperatures will range from 13 to 15C. Mixing these
temperatures down to the surface will result in temperatures
around 80 degrees south of Interstate 94. Meanwhile, areas north
of Interstate 94 will see more clouds and a possibility of a few
showers, so their high temperatures will only range from the mid-
60s to mid-70s. These temperatures will be warm enough that both
La Crosse and Rochester will likely see their warmest Easter since
1987.
Soundings suggest that the dew points are too high for southwest
Wisconsin and northeast Iowa. Due to this, lowered them by 5 to
10F. This will lower afternoon relative humidity values into the
mid and upper 20s.
During the late afternoon and evening of Sunday, most unstable
CAPES climb up to 1500 J/kg along and north of Interstate 90.
With a cap between 800 and 600 mb, these storms will likely remain
elevated. As a result, the shear is expected to remain weak, so
not anticipating these storms to become severe.
From Monday into Tuesday, this front will move slowly southeast
through the southern portions of the area. Most unstable CAPES
will climb up 1500 J/kg on Monday afternoon and evening. Like
Sunday, the shear remains very weak, so not anticipating any
severe weather.
Additional cold fronts move through the area on Thursday and
Saturday. The one on Thursday looks to be moisture starved, so
kept rain chances around 20 percent. Meanwhile, the one on
Saturday looks to be better organized and more moisture ahead of
it. Due to this, there are higher (around 40%) with that front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM CDT Sat Apr 20 2019
Main taf concerns is increase southerly winds at both taf sites
through the taf period. Latest 17z surface analysis shows high
pressure over central and eastern Wisconsin. Southerly winds on
backside of the high pressure system over southern Minnesota have
increased to 10 to 15 knots from the south to southwest per latest
metars. Expect the winds to remain in the 10 to 15 knot range at
the RST taf site this afternoon. Light winds should be less than
10 knots tonight at both RST/LSE taf sites before increasing after
14z Sunday...as the pressure gradient begins to tighten across
the area. VFR conditions are expected to prevail through the taf
period with mainly high clouds over the region through taf period.
&&
.HYDROLOGY...
Issued at 338 AM CDT Sat Apr 20 2019
Flooding continues on area rivers including the Mississippi and
portions of the Black, Trempealeau, Wisconsin and Yellow. The
latest river forecasts and expected impacts can be found at
water.weather.gov.
&&
.CLIMATE...
Issued at 338 AM CDT Sat Apr 20 2019
With high temperatures climbing to around 80 degrees on Sunday,
this Easter will likley among the 10 warmest.
In La Crosse, they are as follows...
1) 86F in 1977 (April 10)
2) 83F in 1987 (April 19)
83F in 1946 (April 21)
4) 80F in 1941 (April 13)
5) 78F in 1927 (April 17)
78F in 1908 (April 19)
7) 77F in 1998 (April 12)
77F in 1955 (April 10)
77F in 1910 (March 27)
10) 75F in 1938 (April 17)
75F in 1925 (April 12)
In Rochester, they are as follows...
1) 85F in 1977 (April 10)
2) 84F in 1946 (April 21)
3) 82F in 1987 (April 19)
4) 80F in 1941 (April 13)
5) 77F in 1955 (April 10)
77F in 1887 (April 10)
7) 72F in 1998 (April 12)
72F in 1910 (March 27)
9) 69F in 1945 (April 1)
10) 68F in 1963 (April 14)
68F in 1918 (March 31)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJ
HYDROLOGY...Boyne
CLIMATE...BoyneHazardous weather outlook, Apr 20, 2:47 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
347 AM CDT Sat Apr 20 2019
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
211100-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
347 AM CDT Sat Apr 20 2019
This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along portions of the Mississippi River, as
well as various other tributaries in Wisconsin. Keep an eye on
forecasts and water levels.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Flooding will continue along portions of the Mississippi River
well into next week. Many of the tributaries in Wisconsin will
crest or begin to fall.
Isolated to scattered thunderstorms are possible across the
entire area on Sunday night and south of Interstate 90 on Monday
and Monday night. The primary threat will be lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-211100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
347 AM CDT Sat Apr 20 2019
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated to scattered thunderstorms are possible across the
entire area on Sunday night and south of Interstate 90 on Monday
and Monday night. The primary threat will be lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Flood, Wabasha
- When
- April 20, 1:00 PM CST to April 30, 11:50 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.454, -92.274
A second round of runoff from rain and snowmelt caused renewed flooding to occur along the Mississippi River in Lake City. The river crested just under a foot above the flood stage at 16.88 feet on April 22nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, April 20, 2019$250,000 · 9 events
- Rip Current in Florida, April 20, 20196 injured · 1 event
- Flooding in New Hampshire, April 20 to 25, 2019$45,000 · 8 events
- Flooding in Maine, April 20 to 24, 20196 events
- Heavy Rain in Indiana, April 20, 20194 events
- Flooding in California, April 20, 20194 events
- Flooding in Illinois, April 20 to 30, 20194 events
- Flooding in Arkansas, April 20 to 30, 20193 events
- Flooding in Kentucky, April 20 to 28, 20193 events
- Hail in Pennsylvania, April 20, 20191 in hail · 3 events
- Flooding in West Virginia, April 20, 20192 events
- Hail in West Virginia, April 20, 20191.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816785.